Heavy Rain, Monongalia
- When
- September 7, 6:00 AM EST to September 10, 6:00 AM EST
- Where
- Monongalia County, 1.94 mi NW of Laurel Iron Works
- Reported by
- COOP Observer
- Coordinates
- 39.718, -79.858
A 72 hour storm total of 4.40 inches was recorded.
Tropical Storm Gordon came ashore along the central Gulf Coast on the night of September 4th. The tropical cyclone dissipated over Missouri by the night of September 7th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Tropical Storm Gordon came ashore along the central Gulf Coast on the night of September 4th. The tropical cyclone dissipated over Missouri by the night of September 7th. Moisture from the decaying tropical system interacted with a surface low and frontal boundary, spreading widespread heavy rainfall across the region over a 3 day period. 72 hour totals across northern West Virginia ranged from 2 inches to about 5.5 inches.Small-stream flooding was not as widespread as in areas to the north and east in Pennsylvania, with only a few issues reported in Marshall County. However, winds of 30-35 MPH combined with the saturated ground to cause a tree to fall on a house in Cheat Lake, killing a woman who was sleeping in an upstairs bedroom.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 7, 4:31 AM EST, 1 hour 29 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
531 AM EDT Fri Sep 7 2018
.SYNOPSIS...
Stalled frontal boundary will be the focus for daily shower and
thunderstorm chances through the first half of the weekend. The
remnants of Gordon will then bring a periods of heavy rain to
the region through the start of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Stalled frontal boundary just south of the PA/WV border will
remain primary focus for showers and thunderstorms today. Expect
coverage to be diurnal driven, with climatologically high PWAT
values still supportive of heavy downpours.
Temperatures will be closer to seasonal averages today.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
Heavy Rain Likely Saturday night through Monday...
Diurnal convection in the vicinity of the stalled front will be
possible once again on Saturday. A couple of the models suggest
an approaching shortwave and coupled jet structure may enhance
precipitation totals Saturday, but this is relatively new to the
model runs. Opted to hedge in this direction, and added some
higher PoPs but kept QPF rather reasonable.
Heavy rain will become increasingly likely as we go into Sunday
as deep moisture from the remnants of Gordon spreads northeastward
along a strengthening upper trough and associated surface low.
Both the deterministic and ensemble runs remain in decent
agreement on QPF, with 2-4 inches likely and locally higher
amounts possible given 13kft warm cloud depths and supportive
jet dynamics. However, the axis continues to shift from run to
run, which does lend to some hydrologic challenges. At this
point, will continue to emphasize the concerns for heavy rain
and potential short-fused flash and long-fused river flooding in
the hazardous weather outlook. Expect headlines will be needed
for this timeframe, but the southern extent is in question.
In addition to the heavy rain, some stronger wind gusts are
possible with the presence of a 50kt low level jet. Capping is
approximately at this level but bufkit momentum transfer does
indicate some 30-40mph wind gusts may be possible.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Rain will taper off Monday night as the system moves into
northern New England.
Afterwards, models are in good agreement with an amplified
upper trough/ridge pattern shaping up by mid-week. However,
model disagreement does exist with the forecast for Hurricane
Florence and how it may (or may not) affect sensible weather
across the eastern CONUS, including the Pittsburgh region. Will
stray little from a model blend during this time frame, though
temperatures will return to above average values.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
LBE/MGW are the only terminals to receive fog of any
significance as of 0925Z, while VFR/MVFR rule elsewhere. Expect
this general pattern to continue until mid-morning, when fog
will lift, although MVFR may linger a bit longer at FKL/DUJ.
A mostly VFR afternoon is anticipated. Have an afternoon/evening
VCTS mention at sites close to the stalled frontal boundary to
the south of PIT, with VCSH chances spreading further across the
area after 00Z Saturday. Ceilings should drift down into the
MVFR range overnight.
Outlook...
Periodic restrictions are expected through the weekend in
widespread rainfall.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 348 AM EDT Fri Sep 7 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-080800- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 348 AM EDT Fri Sep 7 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The remnants of tropical depression Gordon will interact with a stalled front across the region over the weekend. Showers and thunderstorms with heavy rain may lead to the potential for both flash flooding and river flooding through the start of the week. Headlines will most likely be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 34
The national radar mosaic for the moment the first event began.
11 heavy rain, 2 flood, 1 strong wind. Local standard time, as filed.
A 72 hour storm total of 4.40 inches was recorded.
A COOP Observer recorded 5.66 inches of rain in 72 hours.
A 72 hour storm total of 4.71 inches was recorded by the Army Corps.
There was 4.95 inches of rainfall in 72 hours.
A 72 hr storm total of 4.33 inches of rain.
A 72 storm total of 3.92 inches of rain was recorded.
A 72 storm total of 4.98 inches was recorded.
A 72 hour storm total of 5.49 inches was recorded.
A COOP observer recorded a 72 hour storm total of 2.67 inches of rain.
Trained Spotter rainfall total of 5.70 inches from Friday (Sept 7th) to 2:16pm Sunday (Sept 9th).
A wind gust of 30-35 mph caused a tree to fall on a house. The ground was heavily saturated due to Remnants of Tropical Storm Gordon. A woman died while sleeping in her bed when the tree fell on her home around 4:30am (Monday, Sept 10th).
Article: http://wvmetronews.com/2018/09/10/woman-killed-by-falling-tree-in-monongalia-county/.
A storm total report of 4.03 inches reported by the public.
The local emergency manager reported Upper Graves Creek and Big Graves Creek in Moundsville are out of its banks. Big Grave Creek Road is closed.
The local emergency manager reported that Fish Creek has minor flooding.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, Monongalia | 2018-09-10 | 54 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785607, 785612, 785610, 785604, 785605, 785606, 785608, 785609, 785611, 785478, 785483, 785480, 785481, 785482.